Wyoming, 2014

Hail in Wyoming, July 22, 2014

July 22, 2014 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in northwest Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in northwest Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 2:59 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 22, 2:59 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
359 PM MDT TUE JUL 22 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 306 PM MDT TUE JUL 22 2014

FAR LESS COVERAGE OF CU COMPARED TO THE SAME TIME MONDAY WHICH
SURELY IS INDICATIVE OF THE WARMER TEMPS ALOFT. SFC MOISTURE HAS
INCREASED BEHIND LAST NIGHTS WEAK BOUNDARY...WITH THE 50F
ISODROSOTHERM BANKED UP TO THE FRONT RANGE. AM BEGINNING TO SEE SOME
WEAK CONVECTIVE DEVELOPMENT MAINLY IN THE VICINITY OF THE NRN
LARAMIE RANGE...AND SOME NR THE SNOWY AND SOUTHERN LARAMIE RANGE
TOO. MESOANALYSIS SHOWS A PRETTY HEALTHY CAPPING INVERSION REMAINS
IN PLACE...ESPECIALLY OVR THE ERN PLAINS. EXPECT THIS CAP CONTINUE
TO ERODE THRU THE AFTERNOON. THE STRONGER CAP WILL MEAN DEEP
CONVECTION WILL BE A BIT LATER IN DEVELOPING...WHICH ACCORDING TO
THE HRRR WILL BE BETWEEN 3-6 PM. LARAMIE COUNTY AND THE SOUTHERN END
OF GOSHEN/PLATTE COUNTIES LOOK TO SEE THE BEST CHANCE INITIALLY.
WILL SEE ADDL DEVELOPMENT OVR NORTHEAST WYOMING DIVE SOUTHEAST INTO
FAR EAST CENTRAL WYOMING AND THE NRN NEBRASKA PANHANDLE THIS
EVENING. IT IS THIS AREA WHERE SEVERE POTENTIAL WILL BE GREATEST
WITH SBCAPES OF AROUND 2000 J/KG ONCE THE CAP BREAKS. THIS
CONVECTION WILL DISSIPATE BY AROUND SUNSET.

ATTENTION THEN TURNS TO A BETTER CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT WEDNESDAY AFTERNOON. THERMODYNAMIC PROFILES WILL BE MORE
CONDUCIVE FOR THUNDERSTORM DEVELOPMENT WEDNESDAY AS MID-LEVEL
HEIGHTS/TEMPS FALL WITH THE APPROACH OF SHORTWAVE ENERGY. THIS WILL
MEAN LESS OF A CAP AND A LIKELY EARLIER START TO CONVECTIVE
INITIATION...WHICH SHOULD OCCUR OVR THE SNOWY/SIERRA MADRE RANGES BY
MIDDAY. PROGD SBCAPES OVR THE ERN PLAINS CLIMB ABOVE 3000 J/KG
WEDNESDAY AFTERNOON AND WHEN COMBINED WITH DEEP LAYER SHEAR OF 25-30
KNOTS SHOULD BE SUFFICIENT FOR SOME CONVECTIVE ACTIVITY BECOMING
SEVERE. STORMS WILL SPREAD ONTO THE SOUTHEAST WYOMING PLAINS
WEDNESDAY AFTERNOON AND INTO THE WESTERN NEBRASKA PANHANDLE DURING
THE EVENING. AREAS OVR THE SOUTHERN PANHANDLE MAY BE INFLUENCED A
BIT TOO MUCH BY THE CAP...WHICH MAY LIMIT CONVECTIVE STRENGTH THERE.
CONVECTION AGAIN WILL WANE WITH LOSS OF INSOLATION.

FIRST SHORTWAVE PUSHES THRU THURSDAY MORNING WITH A TRAILING
SHORTWAVE POISED TO MOVE THRU THURSDAY AFTERNOON. INSTABILITY AXIS
WILL BE FLATTENED AND WEAKENED BY THE INITIAL SHORTWAVE. SO EXPECT A
LESS FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORM POTENTIAL. EVEN
SO...WEAK INSTABILITY PARAMETERS WILL BE SUFFICIENT FOR AT LEAST
SOME ISOLATED CONVECTIVE POTENTIAL. THURSDAY WILL BE THE WARMEST DAY
OF THE PERIOD WITH HIGH TEMPERATURES THAT WILL AGAIN REACH 90S AT
MOST LOCATION AND LOW TRIPLE DIGITS OVER LOWER ELEVATIONS OF THE
WESTERN NEBRASKA PANHANDLE.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 306 PM MDT TUE JUL 22 2014

HIGH PRESSURE CONTINUES TO REMAIN DOMINANT OVER THE FOUR CORNERS
REGION BUT BEGINS TO ERODE TO THE SOUTH OVER THE WKND. FAIRLY POTENT
TROUGH OF LOW PRESSURE MOVES ACROSS THE SOUTHERN CANADIAN PROVINCES
AND BRINGS A SERIES OF ASSOCIATED COOL FRONTS ACROSS THE AREA (THE
STRONGEST FRONT WILL BE SAT EVENING). UPSLOPE FLOW LOOKS TO DEVELOP
BY FRI AFTN AS DEW POINTS APPROACH THE MID 50S OVER THE PANHANDLE.
COULD SEE SOME ISOLATED SHOWERS AND THUNDERSTORMS DURING THIS
TIMEFRAME BOTH FRI AND SAT SO HAVE KEPT SOME SLIGHT POPS IN THE
FCST. THE ECMWF IS MORE MOIST THAN THE GFS ATTM AND GENERATES A
BETTER COVERAGE OF STORMS EACH AFTN AND EVENING. TEMPS BEGIN TO COOL
TO MORE SEASONABLE LEVELS IN THE LOW TO MID 80S FOR SUNDAY...BUT THE
RIDGE BEGINS TO BUILD BACK INTO THE AREA AND TEMPS SHOULD WARM TO
THE MID 80S BY MONDAY FOR SOUTHEASTERN WY AND NEAR 90 FOR AREAS OF
THE PANHANDLE AS 700 MB TEMPS WARM TO NEAR 15C.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1143 AM MDT TUE JUL 22 2014

VFR CONDITIONS THROUGH THE TAF PERIOD. WINDS WILL TURN TO THE
SOUTHEAST THIS AFTN BUT GUSTS SHOULD GENERALLY REMAIN BELOW 20
KTS. WHILE MUCH OF THE AREA WILL NOT SEE STORMS THIS AFTN AND
EVENING...ISOLATED TSTMS WILL BE POSSIBLE ACROSS THE NORTHERN
NEBRASKA PANHANDLE...MAINLY FROM 01-05Z. GUSTY WINDS AND BRIEF
HEAVY RAIN WILL BE THE MAIN THREATS FROM THESE STORMS.

&&

.FIRE WEATHER...
ISSUED AT 306 PM MDT TUE JUL 22 2014

WINDS HAVE HELD BELOW CRITICAL THRESHOLDS THUS FAR TODAY...DESPITE
RELATIVE HUMIDITIES THAT HAVE DROPPED BELOW 15 PERCENT. SOME
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
LARAMIE COUNTY LATE THIS AFTERNOON AND OVER EXTREME EAST CENTRAL
WYOMING AND THE NORTHERN NEBRASKA PANHANDLE THIS EVENING. WEDNESDAY
WILL PROVIDE A BETTER OPPORTUNITY FOR AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE DISTRICT...SOME OF WHICH COULD POTENTIALLY
BECOME SEVERE IN LOCATIONS EAST OF THE LARAMIE RANGE. DRIER AND
BREEZIER CONDITIONS WILL EXIST OVER WESTERN CARBON AND CONVERSE
COUNTIES ON WEDNESDAY. CONDITIONS WILL LIKELY BECOME NEAR CRITICAL
IN THESE AREAS WEDNESDAY. THURSDAY LOOKS POTENTIALLY MORE CRITICAL
OVER WESTERN CARBON AND CONVERSE COUNTIES AND WILL LIKELY NEED TO
ISSUE A HEADLINE IN TIME. AFTERNOON AND EVENING SHOWER AND
THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND FRIDAY MAINLY FOR
AREAS EAST OF THE LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...HAHN
LONG TERM...FINCH
AVIATION...FINCH
FIRE WEATHER...HAHN
Hazardous weather outlook, Jul 22, 9:55 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT TUE JUL 22 2014

WYZ101>119-231000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1055 AM MDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING FOR THE SNOWY...SIERRA MADRE AND SOUTH LARAMIE RANGES.
A FEW OF THESE THUNDERSTORMS THAT FORM OVER THE SOUTH LARAMIE RANGE
COULD DRIFT INTO THE CHEYENNE AREA AFTER 3 PM THIS AFTERNOON.
MARGINALLY SEVERE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60
MPH ARE POSSIBLE FOR THE CHEYENNE AREA LATE THIS AFTERNOON AND EARLY
EVENING.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY EVENING ALONG AND NORTH OF A LINE FROM BILL TO LUSK. GOLF BALL
SIZED HAIL AND WIND GUSTS TO 70 MPH ARE POSSIBLE WITH THESE SEVERE
THUNDERSTORMS FROM 3 PM THIS AFTERNOON THROUGH 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BETTER CHANCES FOR SEVERE THUNDERSTORMS WILL OCCUR WEDNESDAY
AFTERNOON ALONG A COLD FRONT THAT WILL STALL OUT ALONG THE EAST
SLOPES OF THE LARAMIE RANGE. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN HAZARDS EXPECTED.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH
AFTERNOON AND EARLY EVENING THROUGH FRIDAY...MAINLY EAST OF THE
LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF A LINE FROM BILL
TO LUSK AS WELL AS AROUND THE CHEYENNE AREA FROM 3 PM THIS AFTERNOON
THROUGH 9 PM THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1055 AM MDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY EVENING ALONG AND NORTH OF A LINE FROM LUSK TO ALLIANCE. GOLF
BALL SIZED HAIL AND WIND GUSTS TO 70 MPH ARE POSSIBLE WITH THESE
SEVERE THUNDERSTORMS FROM 3 PM THIS AFTERNOON THROUGH 9 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BETTER CHANCES FOR SEVERE THUNDERSTORMS WILL OCCUR WEDNESDAY
AFTERNOON FOR MOST OF THE NEBRASKA PANHANDLE. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN HAZARDS EXPECTED.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH
AFTERNOON AND EARLY EVENING THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND NORTH OF A
LINE FROM LUSK TO ALLIANCE FROM 3 PM THIS AFTERNOON THROUGH 9 PM
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 22, 3:56 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
456 PM MDT TUE JUL 22 2014

WYZ106-117-118-222330-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
456 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
530 PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IRON MOUNTAIN...OR 28 MILES NORTHEAST OF
LARAMIE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN LARAMIE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4164 10487 4147 10493 4149 10528 4165 10527
TIME...MOT...LOC 2256Z 270DEG 15KT 4158 10518

HAMMER
Local storm report, Jul 22, 4:14 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             8 SE LARAMIE            41.23N 105.47W
07/22/2014  E0.25 INCH       ALBANY             WY   PUBLIC

&&

BCHAPMAN
Local storm report, Jul 22, 4:58 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             HORSE CREEK             41.41N 105.18W
07/22/2014  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 43 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
July 22, 4:58 PM MST to 4:59 PM MST
Where
Laramie County, Horse Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.420, -105.180

Quarter size hail was observed at Horse Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523136.